Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Increased the dosage of BP medication. Feeling light headed and heartbeats are fairly profound. Should I be concerned?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Question
My cardiologist increased the dosage of my BP meds (Nadolol, from 40 mg to 160 mg) My pulse rate is now 48 and my BP is 95/55. Should I be concerned? I am lightheaded and my heartbeats are fairly profound.
Posted Sun, 10 Nov 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Kerry Pottinger 32 minutes later
Brief Answer:
I suggest you see your doctor regarding the dose.

Detailed Answer:
Hi,
Thank you for using Healthcare Magic.
The symptom of lightheadedness is a recognised side-effect of Nadolol and is seen in about i in 100 patients. It is a beta blocker and can slow the heart rate and lower the blood pressure. I would suggest that the dose you are on is quite high and this is the reason for your symptoms as your blood pressure is inappropriately low for you. This is why you are lightheaded with a slow pulse.
I suggest you call your cardiologist to discuss these symptoms and possibly reduce the dose but this would need to be the decision made between you and your cardiologist who knows your condition.
In the meantime, I suggest you do not undertake any physical exertion or drive if you are dizzy and lightheaded.
I hope this is of help. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Follow-up: Increased the dosage of BP medication. Feeling light headed and heartbeats are fairly profound. Should I be concerned? 10 hours later
My cardiologist isn't in the office today and I actually passed out earlier this morning. Should I consider this an emergency? I'm assuming I should at least skip my morning dose (80mg).
 
 
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
Omit dose and visit the ED.

Detailed Answer:
Hi,
Thank you for the further information.
Yes. You are right to omit the morning dose. I would consider the safest course of action would be to see a doctor urgently so a visit to the ED would be advisable. This would enable you to be fully assessed possibly with an ECG. This would also allow any other cause for your symptoms to be identified although I do feel that it is most likely the beta blocker that is the cause.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Follow-up: Increased the dosage of BP medication. Feeling light headed and heartbeats are fairly profound. Should I be concerned? 2 days later
I didn't go to the ED, but I did go to an urgent care facility. They did an ECG (which showed no abnormalities) and took my BP, pulse, and tested my sugar level. All were ok. BP was 138/88, pulse was 54 and sugar was 82. I went to work this weekend and tonight my ankles swelled (the swelling has gone down since), my BP was at one point 180/102 (eventually went down to 153/94) and my vision was affected, though that has subsided. I really don't understand how my BP can fluctuate so greatly.
 
 
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
Continue with Nadolol at present.

Detailed Answer:
Hi,
Thank you for the further information.
The side-effects of swelling and visual disturbances (blurred vision) are known to occur with Nadolol. These may only be temporary as your body adjusts to the new medication. However, there are many options for the treatment of blood pressure and sometimes a change of medication is needed or a combination of medicines to gain best control of blood pressure.
I suggest you continue with Nadolol at present and consult with you cardiologist in a week or so when your blood pressure may be more settled on the new medication.
I hope this is of help.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor